Maximum empirical likelihood estimation of the spectral measure of an extreme-value distribution

J.H.J. Einmahl, J.J.J. Segers

Research output: Contribution to journalArticleScientificpeer-review

44 Citations (Scopus)
268 Downloads (Pure)

Abstract

Consider a random sample from a bivariate distribution function F in the max-domain of attraction of an extreme-value distribution function G. This G is characterized by two extreme-value indices and a spectral measure, the latter determining the tail dependence structure of F. A major issue in multivariate extreme-value theory is the estimation of the spectral measure Φwith respect to the Lp norm. For every p ∈ [1,∞], a nonparametric maximum empirical likelihood estimator is proposed for Φp. The main novelty is that these estimators are guaranteed to satisfy the moment constraints by which spectral measures are characterized. Asymptotic normality of the estimators is proved under conditions that allow for tail independence. Moreover, the conditions are easily verifiable as we demonstrate through a number of theoretical examples. A simulation study shows a substantially improved performance of the new estimators. Two case studies illustrate how to implement the methods in practice.
Original languageEnglish
Pages (from-to)2953-2989
JournalThe Annals of Statistics
Volume37
Issue number5B
Publication statusPublished - 2009

Fingerprint Dive into the research topics of 'Maximum empirical likelihood estimation of the spectral measure of an extreme-value distribution'. Together they form a unique fingerprint.

  • Cite this